Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Brownsville, TX

September 21, 2017Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 21, 2017, 6:48 PM CDT for Starr County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2017, 6:48 PM CDT (23:48 UTC)
Expired
Sep 21, 2017, 7:30 PM CDT
In force
42 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Starr County, TX

The radar

The Brownsville radar (KBRO), 157 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:02 PM CDTHAIL 1.5Rio Grande City, TXRIO GRANDE CITY POLICE DEPARTMENT REPORTS HAIL THE SIZE OF PING PONG BALLS ON THE WEST SIDE OF RIO GRANDE CITY.
Sep 21, 7:05 PM CDTHAIL 2.5Los Villareales, TXPUBLIC VIA FACEBOOK REPORTS HAIL UP TO THE SIZE OF TENNIS BALL IN LOS VILLAREALES ON THE WEST SIDE OF RIO GRANDE CITY.
Sep 21, 7:11 PM CDTHAIL 1.75Rio Grande City, TXSTARR COUNTY SHERIFFS DEPARTMENT REPORTS HAIL THE SIZE OF GOLF BALLS AT THE INTERSECTION OF FM 3167 AND HIGHWAY 83 ON THE WEST SIDE OF RIO GRANDE CITY.
Sep 21, 7:14 PM CDTHAIL 1.75Rio Grande City, TXPUBLIC VIA FACEBOOK REPORTS HAIL THE SIZE OF GOLF BALLS BETWEEN MIDWAY ROAD AND HOSPITAL DRIVE ON THE WEST SIDE OF RIO GRANDE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2974 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2974 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS54 KBRO 212348
SVRBRO
TXC427-220030-
/O.NEW.KBRO.SV.W.0060.170921T2348Z-170922T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
648 PM CDT THU SEP 21 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  South central Starr County in Deep South Texas...

* Until 730 PM CDT

* At 647 PM CDT, a severe thunderstorm was located OVER Los Alvarez,
  or NEAR La Rosita, and is nearly stationary.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. 

* Locations impacted include...
  Rio Grande City, La Rosita, Starr County Sheriffs Office, Starr
  County Memorial Hospital, Rio Grande City Municipal Airport, Los
  Alvarez, Garceno, Los Garzas, Los Villareales and Rio Grande
  City--roma.

This includes US Highway 83 between mile markers 812 and 820.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2648 9892 2644 9879 2637 9882 2637 9883
      2636 9884 2637 9886 2635 9890 2637 9890
      2638 9892 2639 9893 2637 9894 2638 9895
      2638 9896 2639 9895 2640 9896
TIME...MOT...LOC 2347Z 166DEG 1KT 2640 9888 

HAIL...1.50IN
WIND...<50MPH
 
$$

TOMASELLI
2 follow-up statements
206 
WWUS54 KBRO 220007
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
707 PM CDT THU SEP 21 2017

TXC427-220030-
/O.CON.KBRO.SV.W.0060.000000T0000Z-170922T0030Z/
Starr TX-
707 PM CDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL STARR COUNTY...

At 702 PM CDT, the Rio Grande City Police Department reported hail the 
size of ping pong balls on the west side of Rio Grande City. 

HAZARD...Ping pong ball size hail. 

SOURCE...Law enforcement. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE DAMAGE 
         WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND MAJOR 
         DENTS REQUIRING SIGNIFICANT REPAIRS. 

Locations impacted include...
Rio Grande City, La Rosita, Starr County Sheriffs Office, Starr
County Memorial Hospital, Rio Grande City Municipal Airport, Los
Alvarez, Garceno, Los Garzas, Los Villareales and Rio Grande
City--roma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.

&&

LAT...LON 2648 9892 2644 9879 2637 9882 2637 9883
      2636 9884 2637 9886 2635 9890 2637 9890
      2638 9892 2639 9893 2637 9894 2638 9895
      2638 9896 2639 9895 2640 9896
TIME...MOT...LOC 0005Z 166DEG 1KT 2640 9888 

HAIL...1.50IN
WIND...<50MPH
 
$$

TOMASELLI
453 
WWUS54 KBRO 220026
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
726 PM CDT THU SEP 21 2017

TXC427-220035-
/O.EXP.KBRO.SV.W.0060.000000T0000Z-170922T0030Z/
Starr TX-
726 PM CDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STARR COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 2648 9892 2644 9879 2637 9882 2637 9883
      2636 9884 2637 9886 2635 9890 2637 9890
      2638 9892 2639 9893 2637 9894 2638 9895
      2638 9896 2639 9895 2640 9896
TIME...MOT...LOC 0025Z 166DEG 1KT 2641 9888 

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:32 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 21, 6:32 PM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
632 PM CDT Thu Sep 21 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Thunderstorm activity starting to wane in the region
this evening, but a threatening outflow boundary is drifting
toward KMFE from the north. EBG MTR notes winds from 050, with
brief wind speed of 15g25kts. Have added a tempo group for the
possible wind shift for KMFE. Boundary should be dissipating by
midevening, with modest southeast flow continuing through the
night for all locations. Seabreeze activity will be a possibility
tomorrow late morning, but current timing too uncertain for TAFs.

&&

.PREV DISCUSSION... /issued 318 PM CDT Thu Sep 21 2017/

SHORT TERM (Now through Friday Night): Scattered showers and
thunderstorms have developed along the coastal counties this
afternoon, in part due to the coastal seabreeze, as well as a weak
shortwave trough moving overhead today. 12Z sounding this morning
from BRO measured 2.20" of Precipitable Water and the non-
operational, preliminary GOES-16 satellite imagery was in decent
agreement this afternoon with 2.00-2.20" across the area.
Therefore, any showers and storms that develop will have the
potential to produce locally heavy downpours. Tonight the
shortwave will exit the area and shower activity should decrease
in intensity tonight.

Friday, flow aloft will be weak with mean broad ridging affecting
South Texas, however isolated showers and storms will be possible
along the seabreeze in the morning and afternoon. NAM MOS guidance
is showing much higher PoPs than the ECMWF and GFS, but think the
lack of upper level support would inhibit more scattered activity as
a broad low over the central Gulf of Mexico will be to our east.
Temperatures will likely be above normal again with highs in the
upper 90s to near 100F from McAllen through the Upper Valley.

LONG TERM (Saturday through Thursday): South Texas will be under
part of the 500mb ridge across the northeast United States
extending into east TX Saturday with a 500mb trough across the
western U.S. and a 500mb low across the northeast Gulf of Mexico.
Low to mid level moisture will be high across northern Mexico into
west TX through the weekend into early next week. Will likely see
isolated seabreeze convection across the coastal sections of the
CWA Saturday and Sunday. Low to mid level moisture is expected to
increase across southwest TX Monday and will mention a slight
chance to chance of showers and thunderstorms early next
week...mainly across the coastal sections of the CWA. The 500mb
trough across the western U.S. will move little through the middle
of next week. A weak cold front across the central U.S. Monday
will make its way into the TX panhandle Tuesday and into north TX
Wednesday. Moisture will pool along and ahead of the front and
this will provide a chance of showers and thunderstorms across
portions of south TX Tuesday through the rest of the forecast
period.

MARINE (Now through Friday night): Surface high pressure over the
northeast Gulf of Mexico will maintain light to moderate
southeast flow through the short term with seas at 2 to 4 feet.
Periods of isolated showers and storms will be possible,
especially in the overnight hours.

Saturday through Tuesday...Light to moderate southeast winds will
prevail across the coastal waters Saturday with surface high
pressure across the eastern United States and surface low pressure
across Colorado. The pressure gradient will remain weak across
the western Gulf of Mexico Sunday before increasing on Monday as
low pressure develops across west Texas. Light to moderate
southeast winds across the lower Texas coast Sunday will increase
to moderate on Monday and continue through Tuesday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, Sep 21, 4:15 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CDT Thu Sep 21 2017

TXZ248>257-222115-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
415 PM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 4:22 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Brownsville TX
422 PM CDT THU SEP 21 2017

TXZ251-212200-
Kenedy TX-
422 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY COUNTY UNTIL
500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Rudolph, or 15 miles south of Armstrong, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norias and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2687 9765 2660 9775 2661 9794 2662 9798
      2693 9794
TIME...MOT...LOC 2122Z 192DEG 12KT 2671 9785

TOMASELLI
Special weather statement, Sep 21, 4:33 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
433 PM CDT THU SEP 21 2017

TXZ250-253-212215-
Brooks TX-Hidalgo TX-
433 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HIDALGO AND
SOUTHEASTERN BROOKS COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
El Coyote Ranch Airport, or NEAR Rachal, moving north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rachal, Encino and El Coyote Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2697 9799 2684 9799 2683 9798 2663 9805
      2669 9826 2702 9823
TIME...MOT...LOC 2132Z 187DEG 6KT 2680 9814

TOMASELLI
Special weather statement, Sep 21, 5:09 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
509 PM CDT THU SEP 21 2017

TXZ251-254-212315-
Inland Willacy TX-Kenedy TX-
509 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND
NORTHWESTERN WILLACY COUNTIES UNTIL 615 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Yturria, or 9 miles north of Raymondville. this storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yturria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2655 9771 2656 9794 2668 9794 2668 9771
TIME...MOT...LOC 2208Z 184DEG 2KT 2661 9783

TOMASELLI
Special weather statement, Sep 21, 5:18 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
518 PM CDT THU SEP 21 2017

TXZ253-212300-
Hidalgo TX-
518 PM CDT THU SEP 21 2017

...SPECIAL WEATHER STATEMENT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of San Manuel. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northeastern
Hidalgo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2675 9798 2662 9800 2663 9824 2678 9820
      2678 9798
TIME...MOT...LOC 2217Z 184DEG 1KT 2670 9807

TOMASELLI
Special weather statement, Sep 21, 6:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
629 PM CDT THU SEP 21 2017

TXZ252-220030-
Starr TX-
629 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STARR COUNTY UNTIL
730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
Rio Grande City Municipal Airport, or NEAR Rio Grande City. This
storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, La Rosita, Starr County Memorial Hospital, Ringgold
Middle School, Los Alvarez, Fort Ringgold County Park, Starr County
Sheriffs Office, Rio Grande City Municipal Airport, Rio Grande City
Fire Department and Los Garzas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2639 9895 2653 9890 2648 9874 2636 9880
      2637 9880 2637 9882 2636 9884 2637 9886
      2635 9890 2637 9890 2638 9892 2639 9893
      2637 9894 2638 9895
TIME...MOT...LOC 2329Z 184DEG 0KT 2644 9884

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:22 PM CDTSpecial Weather StatementBROKenedy38 min
Sep 21, 4:33 PM CDTSpecial Weather StatementBROBrooks42 min
Sep 21, 4:58 PM CDTAreal Flood AdvisoryBROBrooks, Hidalgo92 min
Sep 21, 5:01 PM CDTAreal Flood AdvisoryBROWillacy89 min
Sep 21, 5:09 PM CDTSpecial Weather StatementBROWillacy66 min
Sep 21, 5:18 PM CDTSpecial Weather StatementBROHidalgo42 min
Sep 21, 6:27 PM CDTAreal Flood AdvisoryBROStarr93 min
Sep 21, 6:29 PM CDTSpecial Weather StatementBROStarr61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.